Ocular Side Effects of Prescription Medications

| Home | | Pharmacovigilance |

Chapter: Pharmacovigilance: Ocular Side Effects of Prescription Medications

According to the US National Center for Health Statistics, the most common therapeutic intervention performed by physicians is prescribing medications.


Ocular Side Effects of Prescription Medications

INTRODUCTION

According to the US National Center for Health Statistics, the most common therapeutic intervention performed by physicians is prescribing medications. In ophthalmology, adverse events caused by prescription medications are the third most common reason for lawsuits against the doctor (Easterbrook, 1999; Edwards and Biriell, 1995). Litigation from drug-related ocular side effects can be costly to defend, indemnify and settle due to the serious and sometimes long-term effects of vision loss.

Many prescription and non-prescription drugs, homeopathic agents, herbal medicines, chemicals and toxins are associated with ocular toxicity. Adverse effects on the eye are one of the most common reasons why drugs do not reach the marketplace. Although the liver and kidneys are the most common sites for drug toxicity, large areas of these organs may be damaged before laboratory findings appear abnormal. However, if an adverse drug reaction affects the macula of the eye, even a small fraction of patients (1%) may show significant abnormality on testing.

Drug-induced adverse ocular effects are caused by topical medications, including their preservatives and by systemic medications. Drugs (especially antimetabolites) may concentrate in the tears, caus-ing marked irritation and even scarring of the mucous membrane overlying the eye. Dilation of the pupil by atropine and similar agents can cause acute glaucoma; oral and topical corticosteroids can cause open-angle glaucoma by depositing mucopolysaccharides in the ocular outflow channels. Lens opacification caused by steroids or allopurinol and disruption of the pigmented tissue of the macula by chloroquine or hydroxychloro-quine are not uncommon.

The key to detecting an adverse ocular effect is a high degree of clinical suspicion and the recog-nition that the signs and symptoms of a disease do not fit the expected clinical picture. The busy clini-cian can easily overlook a drug-related ocular adverse event, especially if patients are taking multiple topi-cal or systemic medications. It is estimated that the incidence of adverse events from topical ocular medi-cations alone is 13% (Wilson, 1983). How best to determine whether a drug-related adverse event has occurred is shown in Table 36.1. The World Health Organization (WHO) has defined these events, as summarized in Table 36.2 (WHO 1972; Edwards and Biriell, 1995).


With more than 30 000 prescription drugs in the United States alone and many more worldwide, plus a multitude of over-the-counter and herbal prod-ucts available, it is impossible to cover the subject entirely in this short chapter. Probably the two most comprehensive textbooks are Grant and Schuman’s Toxicology of the Eye (1993) and Fraunfelder and Fraunfelder’s Drug-Induced Ocular Side Effects (2001).

The National Registry of Drug-Induced Ocular Side Effects is also a source of help to the busy clini-cian (www.eyedrugregistry.com). The objectives of the registry are

•   to establish a national center where possible drug-induced ocular side effects can be accumulated,

•   to add to this database the spontaneous reports of possible drug-induced ocular side effects collected by the Food and Drug Administration (FDA) (Rockville, MD, USA) and the WHO (Uppsala, Sweden),

•   to compile data from the world literature on possi-ble drug-induced side effects in humans,

•   to publish this data every 4–5 years in book form and

•   to make this data available to physicians who suspect possible drug-induced ocular side effects.

Clinicians may contact the database for help with a suspected drug reaction, to access data in the registry, or to report a case. When sending data, it would be ideal to include name of drug, dosage, duration of therapy, suspected reaction, what happened if the drug was stopped or rechallenged, concomitant drugs and the name and address of person reporting the case (optional but encouraged).

Reports can be mailed to

National Registry of Drug-Induced Ocular Side Effects

Casey Eye Institute

3375 SW Terwilliger Blvd. Portland, OR 97239-4197, USA

or faxed: (503) 494-4286

or e-mailed: www.eyedrugregistry.com

Contact Us, Privacy Policy, Terms and Compliant, DMCA Policy and Compliant

TH 2019 - 2022 pharmacy180.com; Developed by Therithal info.